Drought, Osage
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
A number of precipitation events occurred across eastern Oklahoma during January, including two winter storms. Most of the region received between one and a half and four inches of precipitation, with some areas of far eastern Oklahoma receiving between five and six inches of precipitation.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A number of precipitation events occurred across eastern Oklahoma during January, including two winter storms. Most of the region received between one and a half and four inches of precipitation, with some areas of far eastern Oklahoma receiving between five and six inches of precipitation. This precipitation corresponded to as little as 50 percent of the normal average precipitation for the month in portions of southeastern Oklahoma, to as much as 200 percent of normal monthly precipitation in portions of northeastern Oklahoma. Despite much of the area receiving beneficial precipitation during January, portions of Osage, Washington, Pushmataha, and Choctaw Counties continued to experience severe (D2) drought conditions during the month, as the heavier precipitation fell outside of those areas. Monetary damage estimates as a result of the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 10:31 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1031 PM CST Sun Dec 31 2023 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 928 PM CST Sun Dec 31 2023 At mid evening the low level cloud deck continued across much of Eastern Oklahoma and far Northwest Arkansas...along and north of a line from slightly south of KMLC to slightly south of KFYV. This was in response to the mid/upper level trof axis continuing to slowly drop southeast through the region. In the wake of this trof axis...was surface high pressured currently centered over Southeast Nebraska...just north of the back edge of the low clouds. Underneath the cloud cover across Northeast Oklahoma and far Northwest Arkansas...temps this evening have not changed all that much with low/mid 30s common. To the south of the low clouds temps were running in the mid to upper 30s. Overnight tonight...the mid/upper trof axis will slide through the region while the surface high pressure center slowly sags southward toward the CWA. In response...current thinking is for the low clouds to remain across much of the CWA tonight and into the day Monday before surface high center enters the CWA. This should keep temps overnight from bottoming out...especially over Northeast Oklahoma and far Northwest Arkansas. Forecast lows in the upper 20s to mid 30s are forecast for tonight. Thus...for the evening update have slowed the rate of cooling underneath the cloud cover and increased min temps slightly over these same locations. Have also adjusted sky grids to account for the cloud cover mentioned above. The rest of the forecast seems to be in good shape at this time. && .LONG TERM... (Monday through Sunday) Issued at 216 PM CST Sun Dec 31 2023 The forecast for Monday will also hinge on the cloud cover across the area. Regardless, the temperatures are expected to be below normal as high pressure builds over the area from the north and a mid-level ridge prevails across the southern Plains. The next chances of rain will be Tuesday night as a mid-level low currently off the southern California coast weakens as it moves across the Southwest and eventually Texas. Most of the precipitation is expected to be south of I-40 with this feature. As we move into Friday, a more significant mid-level low is forecast to move out of the Rockies and across the Plains. The chances of precipitation are expected to ramp up across the area Friday morning and continue through Saturday morning when the mid-level feature exits to the east. While the precipitation is expected to be mainly rain during the day Friday, there could be a transition to snow as the precipitation tapers off Friday night into Saturday morning. This will be especially true in the higher terrain of northwest Arkansas. There remains much uncertainty with this feature as it is currently off the Alaska coast. The models will get a better handle on this system as it approaches the lower 48 as we move into mid-week. && .AVIATION... (06Z TAFS) Issued at 1030 PM CST Sun Dec 31 2023 Lower stratus deck will persist overnight with MVFR conditions expected at all terminals except KFSM, which will likely remain VFR through the forecast period with only SCT/BKN high clouds. Southern edge of low clouds still expected to slowly erode during the day Monday, lifting back north of a KTUL/KFYV line by mid afternoon with VFR conditions at all TAF sites early Monday evening. Generally stayed close to the latest HRRR trends which has performed much better with progression of low clouds compared to MAV/MET guidance. && .PRELIMINARY POINT TEMPS/POPS... TUL 30 43 26 50 / 0 0 0 0 FSM 30 48 26 50 / 0 0 0 0 MLC 29 48 26 52 / 0 0 0 0 BVO 27 43 21 49 / 0 0 0 0 FYV 27 45 24 49 / 0 0 0 0 BYV 31 42 25 48 / 0 0 0 0 MKO 30 44 26 48 / 0 0 0 0 MIO 30 41 24 47 / 0 0 0 0 F10 30 44 26 49 / 0 0 0 0 HHW 32 50 28 49 / 0 0 0 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...20 LONG TERM....10 AVIATION...12
Hazardous Weather Outlook National Weather Service Tulsa OK 504 PM CST Sun Dec 31 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 504 PM CST Sun Dec 31 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Evening and Tonight. DISCUSSION... Northerly winds and cool conditions are expected to continue across the region tonight with no hazardous weather expected. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY THROUGH THURSDAY...No Hazards. FRIDAY AND SATURDAY...Winter Weather Potential. EXTENDED DISCUSSION... A storm system is expected to bring widespread precipitation to the region Friday into Saturday. It is still many days out and the forecast details are likely to change, but at this time it does appear there will be potential for snow with this system across northeast Oklahoma and especially northwest Arkansas Friday night into Saturday. Some travel impacts are possible. Stay tuned to the latest forecast updates as the details continue to become better defined. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150474, 1150475, 1150476, 1150477.